Should I continue on 20mg pred?

Have now been back to my starting dose of 20mg pred for 2 weeks since a flare up a month or so ago when I had got down to 12.5mg and gradually upped it in 2.5mg increments. The pain has never gone albeit manageable, as it did miraculously when I first started it in June. Stabbing pains and numb, sensitive skin prevails. My GP thinks I'm on 15mg and trying to reduce further but the pain was too severe. I'm wondering if I should up the dose to 25mg which means I'm on higher dose than originally prescribed or reduce again to 17.5 mg and risk the pain increasing further. Or just stay on 20mg for another week or so and hope the symptoms ease of their own accord (not hopeful) I have deteriorated over the last few weeks when the pain suddenly returned and the pred isn't doing such a good job. Any advice please?

17 Replies

oldestnewest
  • God morning that's odd I'm in same situation. .

    I started 8wks ago on 40mg of Pred for GCA worked immediately and I reduced as per Rheumys instructions

    40mg for 2wks

    30mg for 2wks

    20mg for 2wks. . Not very imaginative is it or or allowing for any individualisation . . They just quote what's on their bit if paper.

    Any way I got down to 20mg but three days before xmas . . bang . . Symptoms back bloods raised again so got told to go 30mg or if needed 40mg again. . I did. . . And it's not working I can't work out why. . Most odd.

    I'm off to GP today if I can get an appt. . Think I might just sit there till they see me, as blood pressure is sky high, pounding, racing heart beat, headache etc. .

    Think you should go to your GP too, and have a good check over. . My friend said to me yesterday unless we go and tell them and ask for advice we won't get it, and then end up doing things on our own back and end up frustrated that no one is helping us. . We are our own worst enermy aren't we. But docs are sometimes worse than useless. .

    Good luck let me know what yours says and I'll let you know what mine says. . Ha ha x x

  • Lisa - there is a big difference between GCA returning with a lower dose and PMR doing so. The reduction you were on when you almost certainly had GCA was asking for trouble. It is far faster than recommended for GCA in the British Rheumatology Guidelines - not perfect but better than that.

    If GCA is severe then you need even more than 40mg and you also need to be under the care of an expert not a GP - that means a hospital consultant and asap.

  • Well been Docs, she thinks the headaches are due to the very high blood pressure so has prescribed Bisoprolol and ive been told to call Rheumy to get an appointment ive tried calling but just get answering machine, left a message. ,

    Doc wants me to reduce Pred, I won't tell you my answer. . But it was no way, if I do I will be banging my head on the wall, the pain is that bad, I will stay at 40mg until I get to see Rheumy

    So I'm hoping these tabs get into my system quick so I can get off this sofa and out my pj's x x

  • I won't say what I WANT say - it would be banned. WHY have you got high BP? HOW high is it?

  • Apparently it's the steroids ! It's 186/98

  • If that diastolic were any higher I'd be telling you to get to A&E!

    It might be the steroids - but the headache started while you were on a relatively moderate dose. Or it might be fear - which is more likely. Or it might be the vaculitis - and there is no way she knows.

    Can you check it yourself? Best evidence actually says that headache with high blood pressure is unlikely. It is something I remember an A&E consultant telling me years ago, long before the studies were done that showed the obsession with headache being a symptom of HBP was something of a myth.

    heart.org/HEARTORG/Conditio...

  • Yes I'm checking blood pressure too. .

    What more can I do right now, I can't get hold of Rheumy . . I have no choice but to do as I'm told. . For once. . X

  • :-)

    But if the diastolic goes to 110 - at least call 111 and ask for a doctor's advice. Not the call-handler's...

  • Hopefully It won't if these tabs get into my system quick, wonder how quick they take to work.

    I will keep a check on it as the day goes on. And will ring hospital again in a couple hrs if they don't call back. X

  • I'm on bisoprolol 2.5mg - I was in hospital when they started it but I'm sure I remember them titrating the dose, starting low and going up. I'm also on an angiotensin 2 inhibitor. I think it takes a few days but I might be wrong.

    No side effects to mention though :-) although I now feel the cold more than I did - but I am on low pred, have lost 17kg weight and the PMR doesn't seem very active...

  • That's all sounding good to me, I'd love to feel cold or even chilly. . I'm so hot all the time. . And no side effects that's a bonus. . . X

  • No - you need to go back to the GP and ask for a referral to a rheumatologist. About 1 in 6 patients originally diagnosed with PMR - even with a good response to pred initially - are later diagnosed with another inflammatory arthritis. It isn't know whether it morphs from one to the other or whether they are so similar in the early stages.

    When you have a flare, inching up the dose rarely works well - it is better to go straight to the current dose plus 5mg to catch the inflammation quickly. It may also take a bit longer - that is why yoyoing the dose is not a good thing.

    The other thing you should consider is whether perhaps the return of the pain and resistance to pred may be because it is something over and above the PMR: for example, myofascial pain syndrome is often found alongside PMR and leads to spasmed back muscles with hard knots in them which in themselves cause pain and also can pinch nerves and cause referred pain. What you describe would fit that. It can be dealt with better with cortisone injections than with oral pred but physiotherapists and sports massage therapists can also mobilise the affected muscles and I (and others) have found Bowen therapy very good.

  • I had a really bad flare in early November and my blood markers shot up. I was on 10mg and went up to 15mg. In my case I did not have the magical improvement as originally and it took several weeks to get any passable result. I now feel fine and feel I can think of cutting down again.

  • Hi Piglette ,

    Sorry you had another bad flare . It's odd how when you up the Pred you don't get the same magical improvement.

    The same has happened to me this time round.

    I am seeing rheumy for the first time t his week after being diagnosed by GP ( who has since changed his mind ) and being on Pred for 2 years.

    I'm worried as my bloods have always been normal but the pred was like a miracle first time round.

    The PMR symptoms were going on the very slow taper but GP rushed me off pred. I'm back on 15mg and increased to 20 mg for xmAS stress. xx

  • I am so glad it is not just me. I do worry when others seem to be reducing so well and I don't seem to. Also I am still on such a high dose of pred after a year, at least I am not the only one. I am on the coated tablets so the smallest tablet is 2.5mg which makes reduction quite difficult.

  • Hi Meadows , I can sympathise , I'm in a similar dilemma at the moment. A sports massage might help, I have found them wonderful at the start of all this.

    the Bowen therapy sounds good.

    I would definitely see rheumy for expert advice above that of your GP.

    I'm seeing one for the first time this week I am nervous.

    Hope you get some answers and feel better soon.

  • Thanks for your responses. I have never seen a rheumatologis -. Because my pains were in my back and waist area, not as is typical of pmr, in my shoulders etc, my GP was flummoxed and thought I needed to see a gastroenterologist, fortunately and in desperation for a diagnosis, I decided to go privately and all the gastro guys were booked up for weeks so I ended up seeing a general surgeon who, diagnosed PMR and put me straight on 20mg of steroids. It acted like a miracle and I tapered off every 6 weeks by 2.5mg. He saw me twice more, did a CT scan which proved normal and discharged me in August with my 'taper plan' in place. All was going well until my flare in November, out of the blue, and I haven't been pain free since.

    The strange thing is, my discomfort is now mainly this sensitive skin in the area of pain and spasms (namely my right side waist). I have never had rheumatics/arthritis type pains, and no early morning stiffness, My GP still isn't convinced it is PMR, but my CRP was sky high when diagnosed and I was slight ly anaemic.

    None of the arthritis/rheumatic pain relievers touch my pain- only the steroids, and now not even those completely. Should I ask my GP to refer me back to my Consultant, and if so, what more can he actually do?

You may also like...